What to expect from Letrazole - Breast Cancer Haven

Breast Cancer Haven
2,906 members1,554 posts

What to expect from Letrazole

lizzyHZ
lizzyHZ

Hello ladies

How are you all doing? Sending you all positive vibes wherever you are on your BC journey

After more than 3 years on tamoxifen I have changed to Letrazole..I had (luckily) hardly any side effects from tamoxifen and my oncologist explained yesterday what I could expect from Letrazole..but I would welcome some real life experiences rather than what it says in the leaflet 😃

Many thanks and take care of yourselves

Elizabeth

18 Replies
oldestnewest

I’m four years ahead of you on the letrazole game! On chatting to others when I started on it, it seems most people on this have joint and or muscle pain. It’s a bit like going through the menopause (lots of ladies have joint/ muscle pain caused by menopause) . Certainly with me the pain started within a couple of days and was quite severe.

My GP is a pain specialist (used to work for our local hospice) and tried me on varying painkillers, ending up with morphine-derivative patches plus ibuprofen. This works well.

Oncologist changed my prescription to Exemestane which has similar formulation to letrazole, and is just as good as letrazole in keeping the cancer at bay. I found the pain was about ten percent better on exemestane rather than letrazole, but I’m still on the patches.

I didn’t have any other side effects.

I’d rather have the pain than the cancer coming back.

You may be lucky and not have the side effects, and I wish you all the best!

lizzyHZ
lizzyHZ
in reply to Happyrosie

Thank you...indeed I am just starting the menopause so getting those kind of symptoms although not needing painkillers since a couple of months while still on tamoxifen

Pain is 'a pain' but the alternative is not an option

All the best to you too

Hi lizzy, I have been on Letrozole for a couple of weeks now! Let's monitor our progress together? No discernable side effects yet, although my stiff joints may have got a bit worse. I take the tablets with my evening meal, which is recommended by a number of people who have taken it. My oncologist said to give it three months before trying to assess all the side effects. Good luck x

Well am 5 days in ..but been so sick with flu I couldnt tell whether there has been any change...I also take it around 7 in the evening when I am making dinner..it does say that within 2 hours it should start to take effect but since I experienced some of the symptons but not all the time when I was on tamoxifen..it depended on what make it was ..my oncologist thinks that any side effects might just be menopausal ones (have only just started) and might be totally unrelated to the letrazole..pppfffff it's a waiting game

Hi, I’ve been on letrozole for 4.5 years, and my joints are terrible, I ache all the time, and find it hard turning in the night, because of the weight of the duvet, I’ve been given various painkillers, so far dyhidrocodine, as worked best for me, but still not good.

Good luck with you on going treatment.xx

lizzyHZ
lizzyHZ
in reply to Parker1438

So sorry to hear that that sounds absolutely terrible wishing you all the very best too

Just wondering why if you hardly had any side effects from Tamoxifen did your consultant change you to Letrozole?

Everyone is different and what some may get and others may not - I was put on letrozole but within 6 weeks was changed to Tamoxifen

My whole body was just leaking perspiration and the muscle cramps were unbearable - I knew they were muscle cramps as had them before with other drugs... I don't know if I have joint pain as an riddled with osteoarthritis so it would be hard to tell if there is a new pain.... rotfl.....

What gets me is after 3 yrs more than anything else is the excrutiating pain I have in my boob and ribcage from that damned radiotherapy plus all the hair from my forearms has completely disappeared along with my eyebrows not so bothered about arms but the eyebrows p****s me off big time... I do wear glasses and am very fair skinned with blonde hair so not quite so noticeable but I know... and drawing them on only draws people attention to them I feel....

Hugs anyway Diane

I live in the Netherlands who do a lot of BC research although I cannot imagine things are dealt with differently in the UK however my oncologist has stated that results have shown that if I would have not been menopausal I would have just stayed on tamoxifen for 5 years...i have had regular blood tests that show that my hormonal level is acceptable low. In that case they change to letrazole because it gives you a better chance of the BC not returning, if they would give letrazole pre-menopause then that can be quite dangerous and the risk of the BC coming back is greatwr however there is a heightened chance of osteoporosis, but my bone density scan shows i have good strong bones ...so they decided to change

I have to say i am always aware of my boob...even with the lumpectomy you hardly notice any difference in shape just a small scar ..but if one of our 30kg belgian shephards jumps on me ..ouch it still hurts and I too sometimes get chest/rib pain ...and I am 3.5 years further

Guess we will never be the same as before

Hugs back

Hi lizzyHZ and others, Have been on Letrozole for 5 weeks. First 4 weeks had extreme pain in right arm and hands during the night., gained weight, now in the 5th week, mood swings with depression (crying) and some anxiety. Other minor aches but can manage with exercise. No pain killers (yet) but take meds for nerve pain, anti-depressant (which is not controlling this depression) and sleep medication. Also on anti-inflammatory medication. Will see oncologist next week and have multitude questions including switching to another aromatase inhibitor.

lizzyHZ
lizzyHZ
in reply to myguy

Sorry to hear that but thanks for sharing

Pisses me of that we take meds to save our life and they make us feel crap

We dont have an alternative...we want to stay alive and healthy

Hopefully they can give you something to help and that there is light at the end of the tunnel

Sending you postive vibes

myguy
myguy
in reply to lizzyHZ

Thanks lizzyHZ for your support. Hearing from other people about their experience helps me to deal with mine.

I've been on Letrozole for 1 ½ years and don't really have any side-effects to speak of. I was already experiencing hot flushes and they've stayed the same. I do go to the gym 3 times a week in winter, mountain bike in summer and walk other days and from what I've read, it may be that this exercise is helping keep any joint pain at bay.

Good to hear ..even on tamoxifen I had few side effects ..sometimes joint ache, sometimes hot flushes, but these were not all the time, it seemed to be different with whichever brand i took

Since i am now menopausal it could be that any effects might be the same as another woman going through it and nothing to do withthe meds..i can hopefully deal with whatever comes my way

I walk a lot, have a job, couple of dogs and family to keep me busy and drink milk/ eat yoghurt etc to keep my bones strong my scan showed no weakness in my bones so no risk of osteoporosis hopefully

Thanks for sharing

After my first breast cancer treatment I was put on a drug I could not tolerate ... painful joints everywhere...Doctor switched to Letrozole! Had hip joint pain the entire 5 years but it was better than the other drug! (Cannot remember name but started with an A)! Second breast Cancer diagnosis 10 years later and I am now on Tamoxifen and have no side effects whatsoever! It is a blessing Talk to your doctor!

Thanks for responding thats my worst fear going through it all again..but I trust my doctors and follow their advice, and they are always there to answer questions ..the motto is dont be afraid to ask..your life is in their hands and you matter..wishing you all the very best and a good recovery

I have been on letrozole for 7 years another 10 months to go hopefully that will be 10 years since my lumpectomy and node clearance. I was first put on arimdex which literally disabled me then changed to exemerstane which was slightly better and then letrozole which (if there is a best) !! Was the best of the 3 however the side effects of all these tablets can be horendous. I got trigger finger on one hand same side as my op, joint pains like arthritis all in my bones. Now use a walking stick as hip keeps giving way , terrible sleeping habits awake every hour also tingling in my hands during the night but i just try and work through it as i live on my own and have gardens to look after so i just do a bit each day weather permitting and i think thats helped phsycologically x

lizzyHZ
lizzyHZ
in reply to sandylo

My goodness that sounds horrendous...did ypunhave a bone density scan before it was prescribed I know osteoperosis could be a side effect so I was given a good check over before they said it was Ok plus you have to be in the menopause before you canntake it..which it seems I am now in, hence the change in meds..thank you foe taking the trouble to reply and I wish you all the very best

Im now 76 i wss 66 when diagnosed had 2 bone density scans both seemed ok but that was a few years ago cant wait for september to hopefully come off them as it will be 10 years then. Just wish i could walk as hate using my car all the time but its been my legs for 10 years

You may also like...